Bad to the bone: Covid, use of steroids adding to woes | India News – Times of India


NEW DELHI: Excessive use of steroids to save life during the Covid Delta wave may have led to another health problem. Over the past one year, many such patients have developed AVN – avascular necrosis – a disease that results from temporary or permanent loss of blood supply to the bone and bone tissues.
“There are three conditions in Covid-19 that can lead to AVN – use of steroids, the infection itself as it leads to blood clot, and combination of both. The problem is we have no exact data on how many patients were given steroids,” said Dr Rajesh Malhotra, head of AIIMS Trauma Centre and an orthopaedic surgeon.
With AVN, a person faces bone collapse that leads to pain in joints and losing mobility in case of hip bones. At AIIMS alone, 150 patients have reported AVN, and 15 of them had to undergo hip replacement.
“If the hip ball collapses, we try medication to arrest progress. Of the patients at AIIMS, it didn’t work on only two patients. Surgery is the last step. Also, if someone is taking steroids for arthritis, he may not respond to this medication. AVN is asymptomatic and not easily detected,” Dr Malhotra noted.
AIIMS Delhi earlier submitted a proposal to Indian Council of Medical Research for a multicentric study to probe AVN cases. However, it is yet to be accepted.
Professor C S Yadav, president of National Knee & Hip Joint Replacement Foundation, said the number of AVN cases had doubled compared with the pre-pandemic era. “Post Covid-19, especially last year, the cases have increased a lot. During last year’s Delta wave, a huge percentage was prescribed steroids, especially the elderly. Bones become so weak that even if one slips and falls or has a minor injury, it turns into a major fracture. If not operated upon, one has to bear life-long pain,” added Dr Yadav, who works with Primus Hospital and was formerly associated with AIIMS. “If earlier we saw two cases in a week, that has now gone up to four-five cases.”
AVN starts showing its symptoms late, and hence, many patients are coming now, he noted.
However, AVN is not new, it’s also caused by prolonged use of corticosteroids, an anti-inflammatory drug used for asthma and rheumatic conditions. It is also used for COPD-ICU condition.
“It reduces immunity, leading to more infection at the ICU. It also leads to electrolyte imbalance, causes rise in blood sugar and pressure, and triggers muscle weakness, ulcers in stomach, cataracts and osteoporosis, leading to fractures in long bones and spine,” said Dr G C Khilnani, PSRI Institute of Pulmonary, Critical Care and Sleep Medicine, PSRI Hospital.





Source link

Leave a Reply

Your email address will not be published. Required fields are marked *